Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 64, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 10, 2003, 7:12 PM EDT for Stokes County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2003, 7:12 PM EDT (23:12 UTC)
- Expired
- Aug 10, 2003, 9:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 102314 FFWRNK NCC169-110115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 712 PM EDT SUN AUG 10 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 915 PM EDT * AT 712 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS WITH HEAVY RAIN CONTINUE TRAINING OVER NORTHEASTERN STOKES COUNTY. THE CROOKED CREEK BASIN HAS RECEIVED 2.5 TO 3 INCHES OF RAIN IN THE PAST 3 HOURS. THIS WILL LIKELY CAUSE CROOKED CREEK TO FLOOD. * SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 915 PM EDT INCLUDE SANDY RIDGE... AMOSTOWN... EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3654 8003 3641 8010 3645 8025 3654 8020 $$ 06
2 follow-up statements
000 WGUS71 KRNK 110019 FFSRNK NCC169-110115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 817 PM EDT SUN AUG 10 2003 ...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTY UNTIL 915 PM EDT... NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE TO OCCASIONALLY HEAVY RAINFALL CONTINUES ACROSS NORTHEAST STOKES COUNTY IN THE SANDY RIDGE AREA. RADAR RAINFALL ESTIMATES 3 TO 4 INCHES IN THE PAST 4 HOURS OVER MUCH OF THE CROOKED CREEK BASIN...AND 2 TO 3 INCHES OVER THE SNOW CREEK BASIN. THIS RAINFALL IS LIKELY CAUSING CROOKED CREEK AND PARTS OF SNOW CREEK TO FLOOD. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ JJ
000 WGUS71 KRNK 110114 FFSRNK NCC169-110145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 914 PM EDT SUN AUG 10 2003 ...THE FLASH FLOOD WARNING IN EFFECT FOR NORTHEASTERN STOKES COUNTY WILL BE ALLOWED TO EXPIRE AT 915 PM EDT... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. LIGHT TO MODERATE RAIN WILL PERSIST THE REST OF THE EVENING...BUT ANY FLOODING ALONG STREAMS AND CREEKS IN THE WARNED AREA SHOULD BE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:47 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 10, 3:47 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 347 PM EDT SUN AUG 10 2003 SAME SONG...LOST COUNT ON THE VERSE. SIMILAR SET UP AS YESTERDAY AND THE DAY BEFORE THAT...AND THE DAY BEFORE THAT. UPPER LEVEL TROUGH TO OUR WEST...SFC TROUGH ALONG THE EAST COAST...AND S/WV MOVING THRU THE AREA. SHOWERS AND THUNDERSTORMS LIKELY THRU MIDNIGHT. WINDS ALOFT ARE WEAK...THEREFORE STORMS WILL MOVE SLOWLY AND HAVE THE POTENTIAL TO DROP UP TO THREE INCHES OR MORE OF RAIN IN A SHORT AMOUNT OF TIME. GOOD NEWS IS THAT THE PWATS ARE SLIGHTLY LOWER TODAY THAN YESTERDAY AT 1.25 IN THE MTNS AND 1.50 IN THE FOOTHILLS AND PIEDMONT SECTIONS. TROUBLE ARISES IN AREAS THAT HAVE SEEN HEAVY DOWNPOURS OVER THE PAST COUPLE OF DAYS. FLASH FLOOD WATCH IN ALL AREA EXCEPT THE MTN EMPIRE AND FAR EASTERN COUNTIES...SEE FFARNK FOR DETAILS. STILL SINGING THE SAME SONG TOMORROW WITH ANOTHER S/WV DUE IN LATE IN THE AFTN. HAVE INCREASED POPS BY 10 PERCENT (50) IN THE AFTN WITH CONVECTION STARTING IN THE NW NC MTNS LATE MORNING THEN SPREADING ALONG THE BLUE RIDGE AND THEN INTO OTHER AREAS OF THE CWA. HEATING AND UPSLOPE WILL BEGIN THE CONVECTION...THEN S/WV ENERGY WILL CARRY PCPN THRU MIDNIGHT. CAPES MODERATE DURING THE AFTN...COULD SEE AND ISOLATED SEVERE STORM BUT FLASHING FLOOD WILL AGAIN BE THE BIG PROBLEM. TUE...SLIGHT CHANGE IN THE WEATHER PATTERN WITH BERMUDA HIGH MOVING WESTWARD AND HI PRESSURE IN THE GREAT LAKES REGION BECOMING STATIONARY. THESE TWO WILL PUSH THE UPPER LEVEL TROUGH TO THE WEST-SOUTHWEST (RETROGRADING) WITH A CLOSED LOW DEVELOPING IN THE MIDWEST. AN INVERTED TROUGH SETS UP ALONG THE MID ATLANTIC/OHIO/TENN VALLEYS. THE CIRCULATION FROM THESE TWO HIGH PRESSURE SYSTEMS AND THE CLOSED LOW WILL CONTINUE TO PROVIDE THE AREA WITH A GOOD MOISTURE TRANSPORT AND IN COMBINATION WITH AN INVERTED TROUGH WILL AGAIN KEEP THE CHANCE FOR TSRA IN THE FORECAST TUE-WED NIGHT. MAX TEMPS WILL BE ABOUT 5 DEGREES BELOW NORMAL WITH CLOUDS AND PCPN LINGERING. MINS NEAR NORMAL. PATCHY FOG IS POSSIBLE ESPECIALLY IN THE VALLEYS AND RIVER BASINS...AREAL COVERAGE NOT ENOUGH TO PLACE IN ZONE PACKAGE. THU-SUN...HI PRESSURE MOVING IN FROM THE EAST. HEIGHT RISES TO BEGIN THU WITH ONSET OF SE FLOW. THIS COULD BRING A TSRA OR TWO ALONG THE BLUE RIDGE...MAINLY IN NW NC MTNS THU AFTN. HOWEVER SUBSIDENCE FROM HI PRESSURE COULD KILL CONVECTION ACTIVITY. KEPT A CHC IN NW NC MTNS FOR NOW...WILL SEE HOW MODELS HANDLE THIS FEATURE TMR. GFS HAS PCPN IN EVERYDAY THRU THE WEEKEND. SURROUNDING OFFICES AND I AREA DISCOUNTING THIS PCPN FOR NOW. MODELS BRING SHOWERS AND THUNDERSTORMS INTO THE AREA UNDER VERTICALLY STACKED HI PRESSURE. CAN NOT FIND ANY ENERGY OR JET STREAK TO SUPPORT PCPN. WILL CONTINUE TO KEEP FRI-SUN DRY. WILL REVISIT THIS PROBLEM WITH LATER MODEL RUNS. ROA 67 82 65 82 / 70 50 50 40 LYH 65 83 64 83 / 60 50 50 40 DAN 68 84 67 84 / 60 50 50 40 BLF 61 74 63 74 / 60 50 40 30 LWB 59 73 61 74 / 60 50 40 30 BCB 61 78 62 78 / 70 50 50 40 TNB 61 76 61 74 / 70 60 50 40 .RNK... NC...FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT TONIGHT FOR ZONES NCZ003>006...NCZ019>020. VA...FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT TONIGHT FOR ZONES VAZ011...VAZ013>014...VAZ016>020...VAZ022>024...VAZ032>035...VAZ043>0 45. WV...FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT TONIGHT FOR ZONES WVZ042>045. RCS
Hazardous weather outlook, Aug 10, 4:45 AM EDT, 14 hours 27 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-110900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 445 AM EDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED ONCE AGAIN THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING ONE TO THREE INCHES OF RAIN IN UNDER TWO HOURS. THIS AMOUNT OF RAINFALL MAY RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. THEREFORE THE NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WATCH FROM NOON TODAY THROUGH MIDNIGHT TONIGHT. PLEASE SEE WBCFFARNK (WSOM PRODUCT WGUS61) FOR DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING THROUGH TUESDAY. HEAVY RAIN IS POSSIBLE WITH ANY OF THE STRONGER STORMS. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AMS
In the hours before
Special weather statement, Aug 10, 1:51 PM EDT, 5 hours 21 minutes before
NCZ001-101900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 151 PM EDT SUN AUG 10 2003 ...THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS ASHE COUNTY... RAINFALL AMOUNTS OF UP TO 1.5 INCHES FROM THUNDERSTORMS HAS OCCURRED IN THE HOUR ENDING 1:50 PM. ADDITIONAL THUNDERSTORMS ARE CONTINUING TO FORM OVER WATAUGA COUNTY AND TRACK OVER ASHE COUNTY. THE AREA THAT HAS RECEIVED THE HEAVIEST RAIN IS IN THE FAR SOUTHEAST CORNER OF THE COUNTY NEAR FROM NEAR FLEETWOOD TO NEAR IDLEWOOD. SMALL STREAMS AND CREEKS WILL LIKELY RISE RAPIDLY AS THEY FLOW INTO THE SOUTH FORK OF THE NEW RIVER. BE ALERT TO RAPIDLY RISING WATER. MOTORISTS SHOULD BE PREPARED FOR PONDING OF WATER ON ROADS...AND OTHER POOR DRAINAGE AREAS. SPN
Special weather statement, Aug 10, 4:59 PM EDT, 2 hours 13 minutes before
NCZ003-004-019-020-VAZ016-032-102205- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 459 PM EDT SUN AUG 10 2003 ...THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG THE BLUE RIDGE... A BAND OF THUNDERSTORMS EXTEND ALONG THE BLUE RIDGE FROM JUST SOUTH OF HILLVILLE IN VIRGINIA SOUTHWEST ACROSS LOW GAP IN WESTERN SURRY COUNTY NORTH CAROLINA TO NEAR WILKESBORO. THESE STORMS ARE MOVING SLOWLY EASTWARD. SMALL STREAMS AND CREEKS WILL LIKELY RISE RAPIDLY AS RAINFALL AMOUNTS OF UP TO 2 INCHES AN HOUR ARE POSSIBLE. PEOPLE IN THE VICINITY OF MOUNT AIRY...ELKIN...AND STUART VIRGINIA SHOULD BE ON THE LOOKOUT THROUGH 6 PM FOR POSSIBLE RAPID STORM RUNOFF IN URBAN SETTINGS. MOTORISTS SHOULD BE PREPARED FOR PONDING OF WATER ON ROADS...AND OTHER POOR DRAINAGE AREAS. DOC
Special weather statement, Aug 10, 5:21 PM EDT, 1 hour 51 minutes before
VAZ007-009-102250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 521 PM EDT SUN AUG 10 2003 ...SCATTERED THUNDERSTORMS PRODUCING VERY HEAVY RAIN... SCATTERED THUNDERSTORMS ACROSS SMYTH AND TAZEWELL COUNTIES ARE PRODUCING ONE TO ONE AND A HALF INCHES OF RAIN IN A HALF HOUR. THE TAZEWELL SHERIFF REPORTS WATER ON ROUTES 603 AND 604 IN THE WARDELL. PAINT LICK AND MIDWAY AREAS. OTHER LOCATIONS ACROSS THE 2 COUNTIES WILL LIKELY EXPERIENCE BRIEF PERIODS OF WATER ON THE ROADS FROM THESE HEAVY DOWNPOURS THROUGH 7:00 PM. IF RAINFALL AMOUNTS REACH 2 INCHES...CREEKS AND SMALL STREAMS MAY FLOOD IN THOSE AREAS. MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR PONDING OF WATER ON ROADS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. JJ
Special weather statement, Aug 10, 6:06 PM EDT, 1 hour 6 minutes before
NCZ003-004-019-020-VAZ032-102325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 606 PM EDT SUN AUG 10 2003 ...THUNDERSTORMS PRODUCING VERY HEAVY RAIN IN THE AREA... A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL...IS DEVELOPING ACROSS YADKIN AND STOKES COUNTIES. THESE THUNDERSTORMS ARE MOVING SLOWLY EASTWARD AT AROUND 10 MPH. SMALL STREAMS AND CREEKS WILL RISE RAPIDLY AS SCATTERED LOCATIONS WITH RAINFALL AMOUNTS OF AROUND 2 INCHES IN AN HOUR ARE LIKELY. PEOPLE IN THE VICINITY OF YADKINVILLE...KING...DANBURY AND SANDY RIDGE SHOULD BE ALERT THROUGH 7:30 PM FOR POSSIBLE RAPID STORM RUNOFF IN URBAN SETTINGS. SMALL STREAMS AND CREEKS MAY FLOOD. MOTORISTS SHOULD BE PREPARED FOR PONDING OF WATER ON ROADS...AND OTHER POOR DRAINAGE AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. JJ
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.